Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2003, 9:43 AM CDT for Geary County, Riley County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 9:43 AM CDT (14:43 UTC)
- Expired
- May 6, 2003, 10:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 8:50 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
231
WUUS53 KTOP 061443
SVRTOP
KSC061-161-061530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
943 AM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS
RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 1030 AM CDT
* AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF MILFORD LAKE...OR ABOUT 14
MILES NORTHWEST OF JUNCTION CITY...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS AFFECTED...
OGDEN
RILEY
LEONARDVILLE
KEATS
RANDOLPH
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3944 9696 3887 9691 3888 9651 3919 9658
3949 9675
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:21 AM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, May 6, 3:21 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 321 AM CDT TUE MAY 6 2003 SEVERE THUNDERSTORM CHANCE THIS AFTERNOON IS THE MAIN FORECAST CONCERN. SPC HAS UPGRADED EASTERN SECTIONS OF THE CWA INTO THE MODERATE RANGE FOR THIS AFTERNOON. SURFACE CHARTS SHOW 60S TO LOWER 70S DEW POINTS IN EASTERN OKLAHOMA. SOUTHEAST THEN SOUTH FLOW AHEAD OF SURFACE LOW MOVING ACROSS NORTHERN OKLAHOMA THIS AFTERNOON WILL DRAG THIS MOISTURE NORTH. SURFACE WARM FRONT IS EXPECTED TO MOVE NORTH AHEAD OF THE LOW WITH VERY UNSTABLE AIR RUSHING INTO SOUTHEAST PARTS OF THE CWA AFTER 18Z. CAPES SHOULD APPROACH 3000 J/KG WITH DECENT SHEAR PROFILE ESPECIALLY NEAR THE WARM FRONT. WILL UP POPS TO LIKELY CATEGORY IN THE EASTERN CWA...AND MENTION SEVERE POTENTIAL MAINLY IN THE SOUTHEAST CWA. ONGOING SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL KANSAS WILL CONTINUE TRACKING INTO NORTHEAST KANSAS THIS MORNING. WILL HANDLE THIS WITH MENTION OF SCATTERED WORDING FOR MOST OF THE DAY WITH MODELS SHOWING CONTINUE DEVELOPMENT THROUGH THE AFTERNOON NORTH OF SURFACE LOW. THE RAIN/CLOUDS MAY ALSO STRENGTHEN BAROCLINIC ZONE OVER EAST CENTRAL KANSAS THIS AFTERNOON. FOR THE REMAINDER OF THE FORECAST...WILL LINGER THUNDERSTORMS INTO THE EVENING TONIGHT THEN GO DRY ON WEDNESDAY. LOOKS LIKE A CHANCE FOR THUNDERSTORMS EVERY OTHER DAY OR SO INTO THE WEEKEND AS ENDLESS PARADE OF SHORTWAVES INDUCE CYCLOGENESIS IN THE PLAINS AND LOW LEVEL MOISTURE IS NEVER TOO FAR AWAY. WEDNESDAY NIGHT AND THURSDAY IS THE NEXT CHANCE FOR STRONG STORMS...THEN AGAIN FRIDAY NIGHT AND SATURDAY. HAVE KEPT THUNDERSTORM CHANCES ON SUNDAY BASED ON COLLABORATION BUT GFS WOULD SUGGEST OTHERWISE. .TOP...NONE 62
Hazardous weather outlook, May 6, 5:06 AM CDT, 4 hours 37 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 506 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON...ACROSS MOST OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THE PART OF EAST CENTRAL KANSAS GENERALLY SOUTH OF INTERSTATE 70 AND EAST OF HIGHWAY 75 WILL SEE THE GREATEST THREAT OF SEVERE WEATHER...WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES. THE MAIN SEVERE WEATHER THREAT OVER THE REST OF THE AREA WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AND THURSDAY ACROSS ALL OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 6, 9:32 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
932 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 AM 5 ENE TALMAGE KS .75 INCH HAIL
05/06/03 DICKINSONLocal storm report, May 6, 9:41 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
941 AM CDT TUE MAY 6 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM TESCOTT KS 1.25 INCH HAIL
05/06/03 OTTAWA
0848 AM 2 NW TESCOTT KS .75 INCH HAIL
05/06/03 OTTAWA
0900 AM MINNEAPOLIS KS .88 INCH HAIL
05/06/03 OTTAWA
0918 AM VINE CREEK KS .75 INCH HAIL
05/06/03 OTTAWA
0932 AM 5 ENE TALMAGE KS .75 INCH HAIL
05/06/03 DICKINSON
0935 AM MOONLIGHT KS 70 MPH TSTORM WIND
05/06/03 DICKINSON
0938 AM 5 W UPLAND KS .88 INCH HAIL
05/06/03 DICKINSON
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:29 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| May 6, 9:13 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 47 min |
| May 6, 9:24 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 66 min |
| May 6, 10:00 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 45 min |
| May 6, 10:54 AM CDT | Tornado Warning | TOP | Lyon | 21 min |
| May 6, 11:06 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 39 min |
| May 6, 11:27 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| May 6, 11:37 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 23 min |
| May 6, 11:40 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 65 min |
| May 6, 11:45 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 15 min |
| May 6, 12:49 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 41 min |
| May 6, 3:40 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.